Texas, 2012

Flash Flooding and Hail in Texas, May 3 to 7, 2012

May 3 to 7, 2012 · NWS SJT · 49 events in 15 counties and zones

The dryline, cold frontal boundary and upper level disturbances resulted in a few rounds of severe thunderstorms across West Central Texas. The storms produced large hail, damaging winds and a few reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The dryline, cold frontal boundary and upper level disturbances resulted in a few rounds of severe thunderstorms across West Central Texas. The storms produced large hail, damaging winds and a few reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 3, 5:40 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 3, 5:40 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT THU MAY 3 2012

.DISCUSSION...

LOOK FOR MVFR CEILINGS TO RETURN TO WEST CENTRAL TEXAS TONIGHT.
PLEASE SEE THE BELOW AVIATION FOR DETAILS.

&&

.AVIATION...

MODELS CONTINUE TO BRING STRATUS BACK TO WEST CENTRAL TEXAS
OVERNIGHT. TIMING OF MVFR CEILING RETURN WILL BE SIMILAR TO
YESTERDAY. MODELS DO INDICATE STRATUS MAY NOT ADVANCE AS FAR AS
THE BIG COUNTRY. THUS...EXPECT VFR CONDITIONS AT ABILENE FOR THE
NEXT 24 HOURS. SURFACE WINDS WILL ALSO BE A REPEAT OF THE LAST 24
HOURS. A LOW-LEVEL JET WILL LIKELY DEVELOP AGAIN OVERNIGHT.
THUS...LOW-LEVEL WIND SHEAR MAY BE A CONCERN FOR THE SOUTHERN
TERMINALS.

HUBER

&&

.PREV DISCUSSION... /ISSUED 358 PM CDT THU MAY 3 2012/

SHORT TERM...
DRYLINE HAS MADE STEADY PROGRESS INTO OUR EXTREME WESTERN COUNTIES
THIS AFTERNOON. EXPECT THE DRYLINE TO MAKE A BIT MORE PROGRESS EAST
LATE THIS AFTERNOON...TO JUST WEST OF OZONA...TO MERTZON TO NEAR
SWEETWATER...BEFORE BEGINNING TO SLOWLY RETREAT WEST. AFTER TAKING A
LOOK AT THE LATEST SPC MESOANALYSIS...SBCAPE VALUES OF 3000-4500 ARE
IN PLACE AHEAD OF THE DRYLINE OVER PARTS OF THE BIG COUNTRY...CONCHO
VALLEY AND NORTHERN EDWARDS PLATEAU...WITH 0-6 KM BULK SHEAR VALUES
AROUND 30 KNOTS. IN ADDITION...WATER VAPOR IMAGERY SHOWS A FAIRLY
POTENT SHORTWAVE TROUGH OVER THE NORTHERN STATE OF CHIHUAHUA ABOUT
TO MOVE INTO FAR WESTERN TEXAS AND EVENTUALLY SOUTHEAST NEW MEXICO.
ALTHOUGH THE BEST LIFT WITH THIS SHORTWAVE WILL LIKELY REMAIN JUST
WEST OF OUR AREA...ENOUGH LIFT FROM THIS FEATURE WILL LIKELY AID IN
THE DEVELOPMENT OF AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS ALONG
THE DRYLINE THIS EVENING. MODELS ARE NOT VERY OPTIMISTIC IN BREAKING
OUT PRECIPITATION ALONG THE DRYLINE LATER THIS AFTERNOON AND
EVENING...BUT GIVEN THE AFOREMENTIONED FACTORS AND A FAIRLY WEAK
CAP...BELIEVE ISOLATED CONVECTION WILL BE POSSIBLE. KEPT THE BEST
CHANCE OVER THE SOUTHWEST COUNTIES...CLOSER TO THE DRYLINE AND TRACK
OF THE SHORTWAVE TROUGH...TAPERING OFF TO THE EAST. A FEW OF THESE
STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN HAZARDS. MOST OF THE CONVECTION WILL LIKELY
DISSIPATE BY 06Z.

ON FRIDAY...ANOTHER UNSEASONABLY HOT DAY IS FORECAST WITH HIGH
TEMPERATURES IN THE MID TO UPPER 90S. THE DRYLINE IS ONCE AGAIN
EXPECTED TO MOVE INTO OUR WESTERN COUNTIES BY LATE AFTERNOON. A
FAIRLY UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF THE
BOUNDARY...WITH SHOWER AND THUNDERSTORM DEVELOPMENT POSSIBLE. AT
THIS TIME...THE MAJORITY OF THE CONVECTION LOOKS TO DEVELOP AROUND
23Z AND BEYOND...SO HAVE LEFT PRECIPITATION CHANCES AT SLIGHT CHANCE
FOR TOMORROW AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE.

LONG TERM...
AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH THE LONG TERM
PERIOD. WE WILL SEE POSSIBLE DRYLINE STORMS FRIDAY EVENING WITH
A SLIGHTLY BETTER CHANCE OF STORMS SATURDAY EVENING AS A STRONGER
SHORT WAVE MOVES ACROSS THE AREA. KEPT POPS IN THE SLIGHT CHANCE
RANGE FRIDAY EVENING AND INCREASED POPS TO 30 PERCENT SATURDAY
EVENING. ANY STORMS THAT MANAGE TO DEVELOP EITHER DAY WILL HAVE
THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREAT.

LOOKS LIKE A BREAK IN CONVECTION FOR SUNDAY BUT THEN THE FOCUS
WILL BE ON THE COLD FRONT THAT IS PROGGED TO MOVE ACROSS WEST
CENTRAL TEXAS SUNDAY NIGHT AND MONDAY. THE FRONT IS EXPECTED TO
STALL ALONG OR JUST SOUTH OF THE 1-10 CORRIDOR THROUGH MID WEEK.
MEDIUM RANGE MODELS CONTINUE TO SHOW A SOUTHERN STREAM UPPER LOW
APPROACHING FROM THE BAHA REGION WEDNESDAY INTO THE THURSDAY TIME
FRAME. THE COMBINATION OF THE FRONTAL POSITION AND SUPPORT FROM
THE UPPER LOW WILL BRING POSSIBLE RAINFALL TO THE AREA AND COOLER
TEMPERATURES MONDAY THROUGH THE MIDDLE OF NEXT WEEK. QUITE A BIT
UNCERTAINTY EXISTS WITH THIS SCENARIO SO KEPT POPS LOW THROUGH THE
MIDDLE OF NEXT WEEK AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  95  72  97  68 /  20  20  20  20  20
SAN ANGELO 	 69  97  70  97  69 /  30  20  20  20  30
JUNCTION 	 68  93  71  95  70 /  20  10  20  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HUBER
Hazardous weather outlook, May 3, 1:45 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 PM CDT THU MAY 3 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
245 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND SOUTH OF A STERLING CITY...TO
SWEETWATER...TO COLEMAN LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL WEST
CENTRAL TEXAS...FRIDAY AND SATURDAY. THE MAIN HAZARDS WILL
CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY ALSO BE NEEDED FRIDAY INTO SATURDAY.

DANIELS

The radar

The Dyess AFB radar (KDYX), 96 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

35 hail, 9 thunderstorm wind, 3 flash flood, 2 lightning. Local standard time, as filed.

Hail, Haskell

When
May 3, 7:19 PM CST
Where
Haskell County, 2.82 mi NNE of Rule
Measured
1.5 in hail
Reported by
Public
Coordinates
33.220, -99.890

The public reported ping pong ball size hail just north of Rule.

Hail, Haskell

When
May 3, 7:25 PM CST
Where
Haskell County, 5.41 mi NW of Haskell
Measured
1.75 in hail
Reported by
Public
Coordinates
33.230, -99.810

Penny to golf ball size hail was reported along Farm to Market Road 2407, north of County Road 129.

Hail, Haskell

When
May 3, 8:00 PM CST
Where
Haskell County, 2.07 mi S of Weinert
Measured
1.75 in hail
Reported by
Public
Coordinates
33.290, -99.680

The public reported golf ball size hail along U.S. Highway 277, near the intersection with State Loop 203.

Hail, Haskell

When
May 3, 8:06 PM CST
Where
Haskell County, 0.58 mi E of Weinert
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.320, -99.670

Hail, Haskell

When
May 3, 8:14 PM CST
Where
Haskell County, 0.9 mi SE of Weinert
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.310, -99.670

Nickel to quarter size hail was reported 1 mile south of Weinert on U.S. Highway 277.

Hail, Shackelford

When
May 4, 3:48 PM CST
Where
Shackelford County, Albany
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.730, -99.300

Thunderstorm Wind, Shackelford

When
May 4, 4:00 PM CST
Where
Shackelford County, Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -99.300

A power line was reported down in Albany. The time was estimated by radar.

Hail, Shackelford

When
May 4, 4:05 PM CST
Where
Shackelford County, Albany
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
32.730, -99.300

Hail, Taylor

When
May 4, 4:31 PM CST
Where
Taylor County, 1.36 mi ESE of Guion
Measured
1 in hail
Reported by
Public
Coordinates
32.160, -99.830

Pea to quarter size hail was reported along U.S. Highway 283 as the hail was increasing in size.

Thunderstorm Wind, Callahan

When
May 4, 6:15 PM CST
Where
Callahan County, Cross Plains
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.130, -99.170

Tree damage was reported in Cross Plains.

Hail, Callahan

When
May 4, 6:16 PM CST
Where
Callahan County, Cross Plains
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
32.130, -99.170

Pea to ping pong ball size hail was reported in Cross Plains.

Hail, Callahan

When
May 4, 6:20 PM CST
Where
Callahan County, Cross Plains
Measured
1.75 in hail
Reported by
Public
Coordinates
32.130, -99.170

The public reported golf ball size hail in Cross Plains which produced extensive damage to vehicles.

Hail, Brown

When
May 4, 7:00 PM CST
Where
Brown County, 1.5 mi NNE of May
Measured
0.88 in hail
Reported by
Public
Coordinates
32.000, -98.920

Hail, Menard

When
May 5, 5:25 PM CST
Where
Menard County, 5.37 mi W of Callan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.060, -99.790

Hail, Brown

When
May 5, 6:28 PM CST
Where
Brown County, 2.38 mi SSE of Brownwood Bowie Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.640, -98.960

Thunderstorm Wind, Brown

When
May 5, 6:40 PM CST to 6:45 PM CST
Where
Brown County, 4.19 mi S of Brownwood Bowie Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
31.610, -98.990

A roof was blown off of a barn and onto U.S. Highway 183.

Hail, Brown

When
May 5, 6:44 PM CST
Where
Brown County, 1.5 mi SSW of Ricker
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
31.680, -98.930

Hail, Mason

When
May 5, 6:45 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.750, -99.230

Hail, Mason

When
May 5, 6:45 PM CST
Where
Mason County, 4.95 mi WSW of Streeter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.750, -99.450

Thunderstorm Wind, Brown

When
May 5, 6:45 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
31.710, -98.990

A large tree was blown down onto power lines in the 1700 hundred block of 6th street in Brownwood.

Thunderstorm Wind, Brown

When
May 5, 6:50 PM CST
Where
Brown County, 1.36 mi ESE of Brownwood Bowie Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
31.660, -98.960

A snapped power pole was reported at the intersection of Highway 45 and Indian Creek Road. The time was estimated.

Hail, Menard

When
May 5, 6:52 PM CST
Where
Menard County, 0.59 mi W of Menard
Measured
1 in hail
Reported by
Public
Coordinates
30.920, -99.790

Dime to quarter size hail was reported in Menard.

Hail, Mason

When
May 5, 8:10 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
30.750, -99.230

Hail, Menard

When
May 6, 9:30 PM CST to 10:00 PM CST
Where
Menard County, 8.59 mi SW of Hext
Measured
1.75 in hail
Reported by
Public
Coordinates
30.780, -99.630

The golf ball size hail lasted for 30 minutes.

Hail, Kimble

When
May 6, 10:07 PM CST
Where
Kimble County, 0.69 mi N of London
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.680, -99.580

Hail, Menard

When
May 7, 6:26 AM CST
Where
Menard County, 8.16 mi SSW of Hext
Measured
1.75 in hail
Reported by
Public
Coordinates
30.760, -99.580

Hail, Tom Green

When
May 7, 12:26 PM CST
Where
Tom Green County, 3.6 mi SW of Goodfellow Afb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.400, -100.450

Hail, Tom Green

When
May 7, 12:37 PM CST
Where
Tom Green County, 0.59 mi W of Tankersly Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.330, -100.690

Quarter size hail was reported near the Irion/Tom Green County line.

Hail, Tom Green

When
May 7, 12:44 PM CST
Where
Tom Green County, 0.91 mi NE of (Sjt)mathis Fld San
Measured
0.75 in hail
Reported by
Public
Coordinates
31.380, -100.490

Hail, Tom Green

When
May 7, 12:45 PM CST
Where
Tom Green County, 3.26 mi ESE of Tankersly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.330, -100.580

Hail, Tom Green

When
May 7, 12:45 PM CST
Where
Tom Green County, 3.26 mi ENE of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.390, -100.450

Hail, Tom Green

When
May 7, 1:06 PM CST
Where
Tom Green County, 1.77 mi W of Goodfellow Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.430, -100.430

Hail, Tom Green

When
May 7, 1:14 PM CST
Where
Tom Green County, 2.95 mi E of Wall
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
31.370, -100.270

Hail, Tom Green

When
May 7, 1:21 PM CST
Where
Tom Green County, 2.95 mi E of Wall
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.370, -100.270

Hail, Irion

When
May 7, 1:35 PM CST
Where
Irion County, Sherwood
Measured
0.88 in hail
Reported by
Public
Coordinates
31.280, -100.800

Flash Flood, Tom Green

When
May 7, 1:40 PM CST to 3:40 PM CST
Where
Tom Green County, 0.91 mi SW of Tankersly to 0.92 mi SW of Tankersly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.340, -100.640

A trained storm spotter reported flooding along Farm to Market Road 2335 just south of U.S. Highway 67.

Flash Flood, Tom Green

When
May 7, 1:40 PM CST to 3:40 PM CST
Where
Tom Green County, 1.5 mi NNW of Tankersly Arpt to 1.16 mi NNW of Tankersly Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.350, -100.690

A trained spotter reported flash flooding on U.S. Highway 67 near the Tom Green and Irion County line.

Flash Flood, Tom Green

When
May 7, 1:40 PM CST to 3:40 PM CST
Where
Tom Green County, 3.68 mi N of (Sjt)mathis Fld San
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.423, -100.497

A water rescue was reported at Southwest Boulevard near Loop 306 in San Angelo.

Lightning, Nolan

When
May 7, 2:00 PM CST
Where
Nolan County, 2.38 mi SSE of Lake Trammell
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.340, -100.410

Hail, Concho

When
May 7, 2:28 PM CST
Where
Concho County, 0.59 mi E of Eden
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.220, -99.840

Hail, Menard

When
May 7, 2:30 PM CST
Where
Menard County, 8.62 mi SSE of Hext
Measured
1.75 in hail
Reported by
Public
Coordinates
30.750, -99.490

The public reported golf ball size hail in Erna.

Thunderstorm Wind, Concho

When
May 7, 2:38 PM CST
Where
Concho County, 0.59 mi E of Eden
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.220, -99.840

A wind gust of near 69 mph was reported.

Hail, Mason

When
May 7, 2:50 PM CST
Where
Mason County, 3.56 mi W of Streeter
Measured
2 in hail
Reported by
Newspaper
Coordinates
30.770, -99.430

Two inch diameter hail was reported on Hungary Hollow Road. The report was from the Mason County News.

Thunderstorm Wind, McCulloch

When
May 7, 3:15 PM CST
Where
McCulloch County, 2.16 mi SSW of Brady Res
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.120, -99.390

Thunderstorm winds tore the porch roof off a lake residence at Brady Lake. The porch roof was tossed 60 to 70 feet. The time was estimated.

Hail, Mason

When
May 7, 3:20 PM CST
Where
Mason County, 0.69 mi N of Streeter
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
30.780, -99.370

The time was estimated from radar. The report was from the Mason County News.

Thunderstorm Wind, Mason

When
May 7, 3:30 PM CST
Where
Mason County, 0.59 mi E of Fredonia
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
30.930, -99.110

Trees were uprooted in Fredonia.

Thunderstorm Wind, Kimble

When
May 7, 3:37 PM CST
Where
Kimble County, (Jct)kimble Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.500, -99.770

A wind gust of 60 mph was reported at the Junction Airport ASOS.

Hail, San Saba

When
May 7, 3:56 PM CST
Where
San Saba County, 1.5 mi SSE of San Saba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.180, -98.720

Lightning, Jones

When
May 7, 4:20 PM CST
Where
Jones County, 4.31 mi NNW of Anson
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.810, -99.900

Lightning struck an oil storage tank just off U.S. Highway 277, 4 miles north of Anson. The resulting fire was extinguished by Anson and Stamford Volunteer Fire Departments.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384920, 384921, 384922, 384923, 384924, 384925, 384950, 384926, 384927, 384949, 384928, 384929, 384930, 384931, 384932, 384961, 384933, 384934, 384935, 384952, 384962, 384936, 384937, 384939, 384940, 384941, 384942, 384943, 384944, 384945, 384946, 384947, 384953, 384954, 384955, 385416, 385417, 385419, 384965, 384956, and more.